Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Oct 8, 2018, 11:38 AM CDT for Davis County, Wapello County, Iowa. It took effect at Oct 8, 2018, 6:20 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 11:38 AM CDT (16:38 UTC)
- In effect from
- Oct 8, 2018, 6:20 PM CDT
- Expired
- Oct 8, 2018, 1:09 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.00 ft at Oct 8, 2018, 7:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
134
WGUS43 KDMX 081638
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1138 AM CDT Mon Oct 8 2018
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Iowa
River...Cedar River...Black Hawk Creek...Des Moines River...West
Fork Des Moines River...
Affecting the following counties in Iowa...Black Hawk...Davis...
Humboldt...Tama...Wapello...Webster
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC171-091637-
/O.NEW.KDMX.FL.W.0083.181009T2100Z-000000T0000Z/
/TMAI4.2.ER.181009T2100Z.181011T1800Z.000000T0000Z.NR/
1138 AM CDT Mon Oct 8 2018
...Flood Warning in effect until further notice...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Iowa River near Tama Hwy E49, or From Timber Creek near Le
Grand...to Salt Creek near Belle Plaine.
* Until further notice.
* At 11:00 AM Monday the stage was 11.8 feet, or 0.7 feet below Flood
Stage.
* Flood Stage is 12.5 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast...rise to Flood Stage late Tuesday afternoon. Continue
rising to 13.7 feet, or 1.2 feet above Flood Stage, Thursday
afternoon.
* Impact...At 13.7 feet, Water covers portions of Battleground Road
and Meskwaki Road.
&&
LAT...LON 4200 9277 4205 9277 4190 9230 4186 9230
4200 9277
$$
IAC013-091636-
/O.NEW.KDMX.FL.W.0084.181009T2248Z-000000T0000Z/
/CEDI4.3.ER.181009T2248Z.181013T0000Z.000000T0000Z.NO/
1138 AM CDT Mon Oct 8 2018
...Flood Warning in effect until further notice...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until further notice.
* At 10:45 AM Monday the stage was 86.2 feet, or 1.8 feet below Flood
Stage.
* Flood Stage is 88.0 feet.
* No flooding is occurring and Major flooding is forecast.
* Forecast...rise to Flood Stage Tuesday evening. Continue rising to
95.4 feet, or 7.4 feet above Flood Stage, Friday evening.
* Impact...At 95.4 feet, Water covers Waterloo Road at Utility
Parkway.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
IAC013-091636-
/O.NEW.KDMX.FL.W.0085.181009T0824Z-181014T1330Z/
/HUDI4.2.ER.181009T0824Z.181011T1200Z.181013T1330Z.NO/
1138 AM CDT Mon Oct 8 2018
...Flood Warning in effect until Saturday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until Saturday morning.
* At 10:45 AM Monday the stage was 12.4 feet, or 1.6 feet below Flood
Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast...rise to Flood Stage early Tuesday morning. Continue
rising to 16.3 feet, or 2.3 feet above Flood Stage, Thursday
morning. Then begin falling and go below Flood Stage Saturday
morning.
* Impact...At 15.5 feet, Ranchero Road in Waterloo is under water.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$
IAC187-091636-
/O.NEW.KDMX.FL.W.0086.181010T0345Z-000000T0000Z/
/FODI4.1.ER.181010T0345Z.181012T1800Z.000000T0000Z.NO/
1138 AM CDT Mon Oct 8 2018
...Flood Warning in effect until further notice...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Des Moines River at Fort Dodge, or From the municipal power
dam...to Lehigh.
* Until further notice.
* At 11:00 AM Monday the stage was 8.2 feet, or 2.3 feet below Flood
Stage.
* Flood Stage is 10.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Tuesday evening. Continue
rising to 15.6 feet, or 5.1 feet above Flood Stage, Friday
afternoon.
* Impact...At 15.0 feet, Some residences in Lehigh flood.
&&
LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
4230 9405 4242 9421
$$
IAC051-179-091636-
/O.NEW.KDMX.FL.W.0087.181008T2320Z-181012T1400Z/
/OTMI4.1.ER.181008T2320Z.181009T1800Z.181011T1400Z.NO/
1138 AM CDT Mon Oct 8 2018
...Flood Warning in effect until Thursday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until Thursday morning.
* At 11:20 AM Monday the stage was 10.4 feet, or 1.1 feet below Flood
Stage.
* Flood Stage is 11.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to
12.2 feet, or 0.7 feet above Flood Stage, Tuesday afternoon. Then
begin falling and go below Flood Stage Thursday morning.
* Impact...At 12.0 feet, Water affects Eldon.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$
IAC091-091636-
/O.NEW.KDMX.FL.W.0088.181009T2100Z-000000T0000Z/
/HBTI4.1.ER.181009T2100Z.181011T1800Z.000000T0000Z.NO/
1138 AM CDT Mon Oct 8 2018
...Flood Warning in effect until further notice...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The West Fork Des Moines River at Humboldt, or From Joe Reasoner
Dam...to the East Fork Des Moines River.
* Until further notice.
* At 11:15 AM Monday the stage was 8.7 feet, or 1.3 feet below Flood
Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Tuesday afternoon. Continue
rising to 12.4 feet, or 2.4 feet above Flood Stage, Thursday
afternoon.
* Impact...At 12.0 feet, The Murray bridge is closed west of Rutland.
Groundwater threatens the pump room at the water plant.
&&
LAT...LON 4265 9416 4265 9424 4272 9428 4274 9423
4272 9420 4265 9416
$$1 follow-up statement
042
WGUS83 KDMX 081809
FLSDMX
Flood Statement
National Weather Service Des Moines IA
109 PM CDT Mon Oct 8 2018
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC051-179-081839-
/O.CAN.KDMX.FL.W.0087.000000T0000Z-181012T1400Z/
/OTMI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
109 PM CDT Mon Oct 8 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* Updated dam releases from the Army Corps of Engineers at Lake Red
Rock have cut back on amounts, resulting in the cancellation
of the river flood warning.
* At 12:50 PM Monday the stage was 10.6 feet, or 0.9 feet below Flood
Stage.
* Forecast...crest below Flood Stage with a stage of 11.4 feet, or
0.1 feet below Flood Stage, after midnight tonight.
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit
Run Road.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 8, 5:53 AM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Oct 8, 5:53 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 553 AM CDT Mon Oct 8 2018 .SHORT TERM.../Today through Tonight/ Issued at 353 AM CDT Mon Oct 8 2018 Trying to pin down POP trends and QPF is the primary forecast challenge today and tonight. Currently a cluster of intense thunderstorms is moving across our southeastern and eastern counties, while further west light rain blankets most of the rest of the forecast area. As a surface low pressure center gradually develops over the southern High Plains today and tonight, an inverted surface trough/cold front will steadily sharpen extending from eastern Kansas up across western Iowa. This will focus most of the rainfall later today and tonight into our western/northwestern half or so, with the rain in the east/southeast diminishing after late morning. Have continued to trend POPs this way, but maintained at least chance POPs in the east/southeast due to the ease with which precipitation can be generated in this very moist and generally unstable regime. We could also end up with quite a temperature gradient today as our northwestern counties up by Estherville will remain on the cool side of the developing front in clouds and rain, while our southeast down by Ottumwa may see a respite from the rain and significant warm air/moisture advection pushing temperatures up toward 80 degrees. Given the degree of warming and associated increase in instability, if thunderstorms do redevelop east of the front this afternoon/evening there may be a low risk of severe weather in the form of strong wind gusts, however this threat is conditional and marginal. Of greater concern is the continued and increasing potential for areal and river flooding, which is covered by the watch going into effect for nearly the entire forecast area. .LONG TERM.../Tuesday through Sunday/ Issued at 353 AM CDT Mon Oct 8 2018 From Tuesday through Wednesday the large western U.S. 500 mb trough that has been parked over the Rockies for the last several days will finally eject eastward across the Midwest. This will mercifully bring an end to the persistently wet weather and threat of heavy rain/flooding by Wednesday. However, before that occurs Tuesday and Tuesday night will continue to be exceptionally wet. The cold front/surface trough discussed in the short term section above will gradually shift eastward across our forecast area on Tuesday into Tuesday night, resulting in a shift and expansion of the flooding threat eventually affecting the entire area. As the surface low over the High Plains ejects northeastward along the frontal boundary in advance of the mid-level trough, it will provide increased forcing for vertical ascent coincident with peak heating on Tuesday afternoon/evening. Along and east of the front where instability is maximized, this will lead to a threat of severe weather, primarily strong winds, in addition to the flooding threat. This will make for an active and hazardous weather period on Tuesday into Tuesday night, with multiple threats possible. Have maintained high POPs and robust QPF through this period but primary message is the widespread flooding threat and slight risk of severe weather. The cold front will sweep across Iowa from west to east late Tuesday night and Wednesday morning, finally scouring out the rain and warm/humid airmass and bringing a notable change in sensible weather as autumn truly takes hold for the remainder of the long term forecast period. Temperatures will be significantly cooler from late Wednesday onward, with daily highs in the 40s and 50s and overnight lows in the 30s through the weekend. Frost and freezing temperatures will be likely on several of these mornings, especially across northern Iowa. Rain chances will also return to the forecast at times, mainly on Friday and perhaps Saturday, but contrary to the early week inundation any rain that does fall late in the week will be light and of little to no consequence. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 550 AM CDT Mon Oct 8 2018 Northwestern IA, including FOD/MCW, will remain socked in with IFR or lower MVFR ceilings through the TAF period. Further southeast OTM will break out with VFR conditions by 18Z and thereafter for the remainder of the TAF period. In between, DSM/ALO will be on the proverbial edge with IFR ceilings this morning likely rising to MVFR by around midday. Meanwhile widespread showers and isolated thunderstorms will move across the area at times, mainly this morning and again tonight. Have handled with prevailing -SHRA or VCSH but updates/amendments may be necessary as areas of heavier rain move through the area, reducing visibility to below 4SM at times. && .HYDROLOGY... Issued at 353 AM CDT Mon Oct 8 2018 Intense thunderstorms are moving across southeastern/eastern Iowa early this morning and additional rainfall is expected in this area today, before the heaviest rain axis shifts more to northwestern Iowa by tonight, then back eastward across the forecast area on Tuesday and Tuesday night. Widespread heavy rainfall of 2 to 4 inches is expected across most of the area over the next 48 hours or so, excepting the far southeast. Given that most areas are already saturated and seeing areal flooding, ponding, and/or river/stream rises, the additional rainfall will lead to increasingly widespread areal/river flooding issues. In light of this, and especially with Poweshiek/Mahaska/Marion having taken heavy rainfall a day or two ago and getting another round at the current time, have expanded the flood watch into those areas as well as our south central and southwestern counties. There is also a flash flooding threat over the next couple days, but it appears more localized and dependent on the location of heavier thunderstorm cores where rainfall rates will be maximized. For most of the area the high total rainfall amounts will generally be long-duration and more of a threat for gradual inundation than flash flooding. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>084-092>094. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Lee HYDROLOGY...Lee
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 421 AM CDT Mon Oct 8 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-090930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 421 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Areas of heavy rainfall are possible today and tonight. Reference the Flood Watch for additional details. In additional, isolated severe storms are possible this afternoon and evening. Damaging wind gusts are the primary threat. A Flood Watch is in effect for the area in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rainfall will remain possible through Tuesday night. A slight risk for severe weather is forecast for Tuesday afternoon and evening. Damaging wind gusts are the primary threat. A Flood Watch remains in effect for the area through Tuesday night in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports through Tuesday night. IAZ085-086-095>097-090930- Monroe-Wapello-Wayne-Appanoose-Davis- 421 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms are possible today and tonight. Locally heavy rainfall and and isolated severe storm are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic showers and a few thunderstorms are forecast through early Wednesday. The primary threat is locally heavy rainfall which may lead to overland flooding, ponding water and even localized flash flooding. There is a Slight Risk of severe storms Tuesday afternoon and evening with the primary threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports and possible severe weather late Tuesday.
In the hours before
Special weather statement, Oct 8, 8:26 AM CDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 826 AM CDT Mon Oct 8 2018 IAZ024>026-035>037-046>049-058>061-071>074-081530- Humboldt-Wright-Franklin-Webster-Hamilton-Hardin-Greene-Boone- Story-Marshall-Guthrie-Dallas-Polk-Jasper-Adair-Madison-Warren- Marion- Including the cities of Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Jefferson, Boone, Ames, Marshalltown, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, and Knoxville 826 AM CDT Mon Oct 8 2018 ...Areas of Fog This Morning... Fog has developed, dense at times, across large portions of central Iowa this morning. Visibilities under one mile will be common, with localized areas under a quarter mile possible. Visibilities will improve through the morning, though some patchy areas of fog may linger. Drivers are encouraged to slow down and use low beams to help alleviate the potential for accidents. Curtis
Local storm report, Oct 8, 9:45 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM FLOOD 1 NW BEACON 41.29N 92.70W
10/08/2018 MAHASKA IA DEPT OF HIGHWAYS
IDOT REPORTS HIGHWAY 92 CLOSED DUE TO BRIEF
FLOODING NEAR MUCHAKINOCK CREEK.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Wright | 6 days |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 54 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 24 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Dallas, Polk | 37 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 36 hr |
| Oct 8, 10:40 AM CDT | Areal Flood Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wayne | 24 hr |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Tama | 8 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Black Hawk | 9 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Webster | 4 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Oct 8, 11:39 AM CDT | River Flood Watch | DMX | Davis, Wapello | 4 days |
| Oct 8, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Dallas, Greene, Guthrie | 48 min |
| Oct 8, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 46 min |
| Oct 8, 6:29 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie | 31 min |
| Oct 8, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 40 min |
| Oct 8, 6:36 PM CDT | Tornado Warning | DMX | Appanoose | 24 min |
| Oct 8, 6:47 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 43 min |
| Oct 8, 6:55 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene | 24 min |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.